Alert archive / Colorado / Red Flag Warnings in 2019
Red Flag Warning 1, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Feb 3, 2019, 3:30 AM CST for Cheyenne County, Sherman County, Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at Feb 3, 2019, 1:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 3, 2019, 3:30 AM CST (09:30 UTC)
- In effect from
- Feb 3, 2019, 1:00 PM CST
- Expired
- Feb 3, 2019, 6:31 PM CST
- In force
- 6 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Sherman County, KS
The radar
The Goodland radar (KGLD), 45 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 9.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3248 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
980 WWUS83 KGLD 030930 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 230 AM MST Sun Feb 3 2019 KSZ027-031030- /O.CAN.KGLD.FW.A.0001.190203T1800Z-190204T0100Z/ Wallace- 230 AM MST Sun Feb 3 2019 ...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 027... The National Weather Service in Goodland has cancelled the Fire Weather Watch. Although southwest winds are expected to gust in the 25 to 35 mph range this afternoon relative humidity values are not expected to approach critical levels required for a fire weather highlight. $$ COZ252>254-KSZ001-013-031800- /O.UPG.KGLD.FW.A.0001.190203T1800Z-190204T0100Z/ /O.NEW.KGLD.FW.W.0001.190203T1900Z-190204T0100Z/ Yuma-Kit Carson-Cheyenne-Sherman- 230 AM MST Sun Feb 3 2019 /330 AM CST Sun Feb 3 2019/ ...RED FLAG WARNING IN EFFECT FROM NOON MST /1 PM CST/ TODAY TO 6 PM MST /7 PM CST/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...013...252...253 AND 254... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon MST /1 PM CST/ today to 6 PM MST /7 PM CST/ this evening. The Fire Weather Watch is no longer in effect. * Affected Area...In Colorado...Fire Weather Zone 252 Yuma... Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne and Fire Weather Zone 013 Sherman. * Timing...Early through late this afternoon. * Winds...Southwest 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 17 percent. * Temperatures...In the low to mid 70s. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
2 follow-up statements
864 WWUS83 KGLD 031800 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 1100 AM MST Sun Feb 3 2019 COZ252>254-KSZ001-013-040100- /O.CON.KGLD.FW.W.0001.190203T1900Z-190204T0100Z/ Yuma-Kit Carson-Cheyenne-Sherman- 1100 AM MST Sun Feb 3 2019 /1200 PM CST Sun Feb 3 2019/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST /7 PM CST/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...013...252...253 AND 254... * Affected Area...In Colorado...Fire Weather Zone 252 Yuma... Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne and Fire Weather Zone 013 Sherman. * Timing...Early through late this afternoon. * Winds...Southwest 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 18 percent. * Temperatures...In the mid 60s. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
558 WWUS83 KGLD 040031 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 531 PM MST Sun Feb 3 2019 COZ252>254-KSZ001-013-040145- /O.CAN.KGLD.FW.W.0001.000000T0000Z-190204T0100Z/ Yuma-Kit Carson-Cheyenne-Sherman- 531 PM MST Sun Feb 3 2019 /631 PM CST Sun Feb 3 2019/ ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...013...252...253 AND 254... The National Weather Service in Goodland has cancelled the Red Flag Warning. Criteria is no longer being met in the Warning area...prompting cancellation. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Feb 3, 3:08 AM CST, 22 minutes earlier.
Area forecast discussion, Feb 3, 3:08 AM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
208 AM MST Sun Feb 3 2019
.UPDATE...
Issued at 837 PM MST Sat Feb 2 2019
No major changes for latest update issued. Some areas over the
past few hours have seen temperature fluctuations of several
degrees so have tried to include that trend. Also monitoring the
potential for fog for eastern locales overnight. Some fog/low
cloud already pushing into south central portions of Nebraska and
will see how far that pushes west over the next few hours.
Neighboring office to the east already has a Dense Fog Advisory
out...so may have to issue for eastern areas if it looks close.
Clear skies currently though should allow for temps to drop
closer to dewpoints...but SSW surface winds may help lower fog
potential.
&&
.SHORT TERM...(This evening through Monday)
Issued at 304 PM MST Sat Feb 2 2019
Forecast concerns will be fog in the eastern portion of the area
tonight/Sunday morning, wind/fire weather concerns on Sunday, and
high temperatures through the period.
Tonight/Sunday... Winds look to be light and variable in direction
until mid evening before becoming more westerly by later in the
evening into the overnight hours. However, there are still very
strong. Overnight shift mentioned that fog looked to be further
east/east of our area. However, newer guidance showing more of a
possibility of fog once again over our far eastern portion of our
area. Based on the above and collaboration with neighbors, I added
patchy fog to the eastern end of my area from after midnight into
late morning.
Again there are differences in how much mixing and warming will be
for Sunday. Gfs is more aggressive in the mixing/strength of the
winds and the warming. The tendency the last few days has been for
models to underdo warming and mixing. This happened today with high
temperatures going above most guidance and we are expected better
mixing and downslope winds for Sunday. Applying a bias adjustment to
the expected 850 mb temperatures and the better performing MOS, I
raised temperatures from the earlier forecast. The 2 meter
temperatures are just catching the warming that is occurring,
especially in the west.
So even with a right rear quadrant of the upper jet spreading high
clouds across the area from late in the morning into the afternoon,
I am going above guidance which means several locations look to
break daily records for tomorrow. Please refer to the climate
section below for details. Also please refer to the fire weather
section below for details and the watch that has been issued.
Sunday night/Monday...The winds will decrease in the evening. Weak
upper shortwave that is moving through will not create any
precipitation. However, what it will do is push a backdoor cold
front across the area late in the night into the day. Models differ
on how fast they bring this front in and how much cold air there
will be initially.
So the temperature forecast will be rather difficult with the
potential for busting. I took what the forecast blend gave and
lowered temperatures in the northeast portion first which is the
first area to be affected by the front. Further adjustments will be
needed.
.LONG TERM...(Wednesday through Saturday)
Issued at 206 AM MST Sun Feb 3 2019
Concerns for the forecast period will continue to center around
system impacting the area Wed-Fri. Medium range models have come
into much better agreement with overall pattern evolution.
Operational models in good agreement that trough will move across
the area as an open wave overnight Wednesday into Thursday. Signal
much stronger now with much colder air working into the area
behind this system with both the ECMWF and GFS indicating a
1040+mb high building into the plains and H85 theta-e forecasts
indicate airmass moving into area will be tapping into cold
Canadian air mass.
Am somewhat concerned that GEFS data suggests that the operational
GFS is still on the warm end of the distribution with a
significant number of ensemble members bringing highs in the low
teens to even single digits on Thursday. While the expected
pattern would support this...am concerned that GEFS data has been
too cold for the current period. Have lowered temps to be closer
to the bottom of the distribution of data, although with previous
mentioned GEFS performance do not want to commit to the coldest
solutions yet. That being said, those with livestock and other
temperature sensitive interests need to be prepared for a period
of much colder temperatures.
Precipitation chances a bit trickier to pin down as even though
models have similar patterns precipitation fields much
different. Currently have likely (60-70%) pops for Thursday
morning and while they look reasonable based on GFS/GEM/GEFS data
am concerned that values may be too high, especially when
comparing them to calibrated guidance. Plan on leaving pops pretty
much the same as getting minor amount of precipitation does not
look out of the question. Despite the some what high probability
of precipitation, do not think there is a great signal for
significant precipitation/snow at this time.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1018 PM MST Sat Feb 2 2019
VFR conditions expected for both sites at this time. Fog will
come close to KMCK...but low certainty of approach so have left
out at this time.
Winds for KGLD...WSW around 10kts thru 19z Sunday...then SW
20-30kts. By 00z Monday...W around 10kts.
Winds for KMCK...light/variable thru 18z Sunday. By 00z
Monday...WNW around 10kts.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Fire Weather Watch from 11 AM MST /noon CST/ this morning
through this afternoon for KSZ001-013-027.
Dense Fog Advisory until 11 AM CST this morning for KSZ003-004-
015-016-029.
CO...Fire Weather Watch from 11 AM MST this morning through this
afternoon for COZ252>254.
NE...NONE.
&&
UPDATE...JN
SHORT TERM...BULLER
LONG TERM...JRM
AVIATION...JNHazardous weather outlook, Feb 2, 11:43 PM CST, 3 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1043 PM MST Sat Feb 2 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-040545- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1043 PM MST Sat Feb 2 2019 /1143 PM CST Sat Feb 2 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... Patchy fog is expected to develop after midnight in areas along and east of Highway 83. Some locations may have visibilities drop to less than a mile at times. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... Patchy fog will end by late Sunday morning. From late Sunday morning to late afternoon, fire weather conditions will be near critical for east central Colorado and the northwest Kansas counties extending from Cheyenne to Wallace. Southwest winds of 15 to 25 mph with gusts of at least 40 mph along with relative humidities approaching 15 percent are expected. A Fire Weather Watch has been issued for the aforementioned areas as a result. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 3, 2:50 AM CST | Dense Fog Advisory | GLD | Decatur, Gove, Graham, Norton, Sheridan | 8 hr |
Nearby
Red Flag Warnings in Colorado, 2019Red Flag Warnings in Kansas, 2019Every red flag warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.